Dangerous ’N-Bomb’ drug circulating in Minnesota schools, prompting alert

Author:
Publish date:
Image placeholder title

Officials with the Lakeville School District are warning parents and students about the presence of a synthetic drug among students that has already proven to be fatal for one Minnesota teenager.

In a notice posted last week, the school says a synthetic drug known as "N-Bomb" is "being used and distributed in Minnesota high schools."

The drug, technically known as 25i-NBOMe, is a synthetic hallucinogen with properties similar to LSD – but "much more potent," according to Lakeville Police Chief Jeffrey Long.

25i-NBOMe was blamed for the overdose death of 17-year-old Tara Fitzgerald last January. Five teenagers were charged with murder in connection with her death. In Blue Earth County, a 17-year old boy pleaded guilty to manslaughter in connection with the death of his girlfriend, Chloe Moses, in March. She had ingested a variant of the synthetic drug, 25C-NBOMe.

"Awareness of this drug’s existence and the safety of our students is of primary concern," the school's release says. "The District will continue to work closely with the Lakeville Police Department to educate our students about the dangers of this drug."

Dangers of N-Bomb

N-Bomb – also known as "Smiles" or "25-i" – is packaged and administered similar to LSD, the Associated Press reported in July, often with colorful patterns or figures on blotter paper for oral use. It can also be ingested other ways however.

And LSD, according to the DEA's drugs resource guide, is one of the most commonly used hallucinogens among high school juniors and seniors.

The DEA says deaths "exclusively" from an overdose of LSD (or similar hallucinogens) are "extremely rare." When deaths do occur, it's usually because of dangerous behavior or accidents, or accidentally ingesting something dangerous.

That last point is key: One of the concerns with N-Bomb is that most young people who use it don't know it is much more dangerous than LSD. Simply a normal dose can prove fatal, the AP story said.

In 2012, a North Carolina 17-year-old died after taking two hits of what he believed was LSD, WNCN in Raleigh reported. A year later, toxicology results showed it was 25i-NBOMe in his system. According to the station, first responders said he was unresponsive and having a seizure when they arrived, "pale and cyanotic, hot to the touch, with pupils dilated to the point where no iris was showing."

Part of the danger of all synthetic drugs, including N-Bomb, is not knowing what chemicals may have been used to make them, according to The Fix. At least 19 deaths nationally were linked to 25i-NBOMe from March 2012 through September of 2013, the Boston Herald reported.

LSD use among students

While non-synthetic LSD use among that age group is still prevalent, the usage rate is lower than it was 15-20 years ago.

Annual data from the University of Michigan's Monitoring the Future project shows the prevalence of LSD among students over the past 22 years.

In 2013, 1 percent of eighth-graders said they'd used the drug; that went up to 1.7 percent for 10th-graders, and 2.2 percent for high school seniors.

The project says those are "very low levels," 75 percent lower than previous recent high usage rates. But the study also cautions the perceived risk and disapproval of LSD among eighth-graders has fallen in the past two decades, meaning another usage epidemic may be more likely.

The Lakeville School District says a student approached to buy or use N-Bomb should report it to the dean or school resource officer, or use the anonymous third-party hotline reportit.net.

Next Up

Related